Regional opioid overdoses more than doubled in September; Cornwall officials warn about street drug use

A piece of purple heroin, also known as purp, sits next to a bag of crystal meth in this March 2020 file photo. Cornwall police and the Eastern Ontario Health Unit are warning people about opioid use after the number of ER visits from overdoses more than doubled in September. (O.P.P. via Newswatch Group, File)

CORNWALL – Both Cornwall police and the local health unit are sounding the alarm over opioid use after trips to hospital emergency rooms for overdoses more than doubled in September.

Answering a question from Cornwall Newswatch Friday, Medical Officer of Health Dr. Paul Roumeliotis says there were 11 ER visits for opioid overdoses in September.

The average in Cornwall, SD&G and Prescott-Russell is about four per month, Roumeliotis explained.

Seven people in the region died from opioid overdoses in 2019 and Roumeliotis says, right now, we “have exceeded that number.”

He says the uptick is due in part to purple heroin on the street and also drugs “laced” with “dangerous” benzodiazepines, a psychoactive anti-anxiety drug with common brand names like Xanax and Ativan.

“The benzodiazepines are not reversible by naloxone and that’s the problem. We want to warn people to stay away from anything on the street, particularly, it cannot be reversed by naloxone. We need to have naloxone for opioid overdoses but it may not work in those situations,” he told Cornwall Newswatch.

Cornwall Police Service Insp. Chad Maxwell says people shouldn’t worry about calling 911 if someone is suffering from an overdose because there are legal protections in those emergency situations.

Thumbs Up(1)Thumbs Down(7)